Hail, Tunica
- When
- June 1, 2:15 PM CST to 2:20 PM CST
- Where
- Tunica County, Dundee to Dubbs
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.520, -90.450
Penny size hail fell between Dundee and Dubbs.
Showers and thunderstorms developed in association with several upper level disturbances that quickly moved through northwest upper level flow. The thunderstorms quickly became severe due to daytime heating especially during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Showers and thunderstorms developed in association with several upper level disturbances that quickly moved through northwest upper level flow. The thunderstorms quickly became severe due to daytime heating especially during the afternoon and evening hours. The thunderstorms produced large hail, damaging winds, and locally heavy rain which produced flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 10:13 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1113 AM CDT SUN JUN 1 2008 .DISCUSSION...SURFACE ANALYSIS THIS MORNING INDICATES A QUASI- STATIONARY BOUNDARY LOCATED FROM KENTUCKY BACK THROUGH MISSOURI AN INTO THE CENTRAL AND SOUTHERN PLAINS. VISIBLE SATELLITE/REGIONAL WSR-88D TRENDS INDICATE AN MCS PRESENT ACROSS EASTERN OKLAHOMA. ACROSS THE MID SOUTH...TEMPERATURES WERE PRIMARILY IN THE 80S WITH MOSTLY SUNNY TO PARTLY SUNNY SKIES. SHORT TERM CONVECTIVE ANALYSIS/MODEL SOUNDINGS INDICATE PULSE TYPE THUNDERSTORMS CAPABLE OF DAMAGING WINDS/LARGE HAIL. ONGOING FORECAST ON TRACK AT THIS TIME AND THINK BEST CHANCE FOR CONVECTIVE ACTIVITY SHOULD BE FROM MID AFTERNOON INTO THE EARLY EVENING HOURS...ESPECIALLY ACROSS THE SOUTHWEST HALF OF THE FORECAST AREA. NO CHANGES PLANNED AT THIS TIME. && .PREV DISCUSSION... /ISSUED 314 AM CDT SUN JUN 1 2008/ DISCUSSION... THUNDERSTORMS WERE FIRING EARLY THIS MORNING OVER THE OZARKS AND MIDDLE TN. THESE THUNDERSTORMS WERE EMBEDDED IN NORTHWEST FLOW...AROUND THE PERIPHERY OF A 500MB HEIGHT RIDGE CENTERED OVER SOUTHWEST TX AT 5930M. THE THUNDERSTORMS APPEARED TO BE ANCHORED ALONG A AN ELEVATED LOW LEVEL FRONT...ORIENTED ROUGHLY PARALLEL TO THE MID LEVEL FLOW. 00Z LZK SOUNDING SHOWED A PRONOUNCED WARM LAYER FROM 550MB THROUGH 850 MB...EFFECTIVELY CAPPING DEEP CONVECTION. THIS WARM LAYER WAS ABSENT ON THE 00Z SGF SOUNDING. THE UPPER LEVEL PATTERN SHOULD AMPLIFY TODAY. THE SUBTROPICAL HEIGHT RIDGE WILL BUILD NORTH UP THE CONTINENTAL DIVIDE...WHILE DOWNSTREAM HEIGHTS LOWER OVER THE EASTERN U.S.. THIS WILL PLACE THE MIDSOUTH UNDER WEAKER CONVECTIVE CAPPING AND SLIGHTLY STRONGER FLOW ALOFT. FOR THIS MORNING...EXPECT A FEW OF THUNDERSTORMS OVER THE MO OZARKS TO MOVE INTO NORTHERN PORTIONS OF THE MIDSOUTH. AS SURFACE HEATING BUILDS AND UPPER LEVEL FLOW STRENGTHENS...EXPECT ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT OVER THE REMAINDER OF THE MIDSOUTH DURING THE AFTERNOON. PULSE SEVERE STORMS WILL BE POSSIBLE... WITH CAPES IN EXCESS OF 2000 J/KG AND WEAK DIRECTIONAL SHEAR. NAM AND GFS MOS GUIDANCE DIFFER GREATLY ON SECOND PERIOD POPS... RANGING FROM NO MENTION AT ALL TO LIKELY. REALITY LIKELY LIES SOMEWHERE IN BETWEEN. 00Z GFS BRINGS AN MCS FROM SOUTHERN MO INTO THE MIDSOUTH THIS EVENING. 00Z NAM LIKEWISE DEVELOPS AN MCS...BUT MUCH LATER...ON MONDAY MORNING LATE. THE GFS DEVELOPMENT OF THE MCS EARLY ON APPEARS TO BE HEAVILY INFLUENCED BY A MESOSCALE 250MB DIVERGENCE MAXIMUM. THESE FEATURES CAN CHANGE QUITE A BIT FROM RUN TO RUN. A LITTLE DIFFICULT TO HANG LIKELY POPS FOR TONIGHT BASED ON THIS AND WILL THUS AIM FOR A COMPROMISE CLOSER TO THE 00Z NAM. UPPER LEVEL FLOW BECOMES ZONAL AND SLIGHTLY FAST FOR EARLY JUNE... AS THE MID LEVEL HEIGHT RIDGE CENTER DROPS TO NORTHERN MEXICO IN THE MIDWEEK. SOUTHERLY SURFACE WINDS OVER THE MIDSOUTH SHOULD RESPOND TO THE FASTER FLOW ALOFT...KEEPING DEWPOINTS AND OVERNIGHT TEMPS UP. POPS BECOME MORE OF A CHALLENGE IN MIDWEEK...WITH THE TIMING OF SUBTLE EMBEDDED SHORTWAVES DIFFICULT TO PIN DOWN. GFS KEEPS THE LOW LEVEL BAROCLINIC ZONE TO THE NORTH OF THE MIDSOUTH...WILL THUS KEEP POPS BELOW MENTIONABLE LEVELS OVER MOST AREAS. THE GFS AND ECMWF REMAIN CONSISTENT IN DROPPING A HIGH AMPLITUDE LONGWAVE TROF INTO THE ROCKY MOUNTAIN REGION ON THURSDAY...WHICH WILL ALLOW THE UPPER LEVEL SUBTROPICAL HEIGHT RIDGE TO BUILD INTO THE SOUTHEAST STATES. RAIN CHANCES WILL BE LIMITED UNTIL SOME WEAKENING OF THE UPPER RIDGE OCCURS FRIDAY AND SATURDAY. LATE WEEK TEMPS WILL REMAIN WELL ABOVE NORMAL...WITH AFTERNOON HEAT INDICES LIKELY TOPPING 100 DEGREES OVER PORTIONS OF THE MIDSOUTH. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 91 72 91 74 / 30 30 30 10 MKL 88 67 88 69 / 30 30 30 10 JBR 89 68 90 71 / 30 30 30 10 TUP 89 69 89 70 / 30 40 30 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 429 AM CDT SUN JUN 1 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 429 AM CDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE MIDSOUTH TODAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE PEAK PERIOD FOR SEVERE THUNDERSTORM DEVELOPMENT SHOULD BE IN THE MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY WILL SEE A SLIGHT RISK OF SEVERE WEATHER...PRIMARILY NORTH OF INTERSTATE 40. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. FRIDAY WILL ALSO SEE A SLIGHT RISK OF SEVERE THUNDERSTORMS...MOSTLY LIKELY NORTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE SUNDAY EVENING...AND AGAIN ON MONDAY. PWB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 215 PM CDT SUN JUN 1 2008 TNZ052>054-011945- HENDERSON TN-MADISON TN-CHESTER TN- 215 PM CDT SUN JUN 1 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN CHESTER COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... EAST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF MIFFLIN AT 215 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CHESTER...HENDERSON AND MADISON COUNTIES...INCLUDING THE CITIES OF HENDERSON AND LEXINGTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 245 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 253 PM CDT SUN JUN 1 2008 TNZ049-050-089-012030- FAYETTE TN-HAYWOOD TN-TIPTON TN- 253 PM CDT SUN JUN 1 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 17 MILES WEST OF DANCYVILLE AT 253 PM CDT... MOVING EAST AT 29 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN FAYETTE...HAYWOOD AND TIPTON COUNTIES...INCLUDING THE CITY OF BROWNSVILLE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 303 PM CDT SUN JUN 1 2008 TNZ053>055-092-012030- DECATUR TN-HENDERSON TN-CHESTER TN-HARDIN TN- 303 PM CDT SUN JUN 1 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN DECATUR COUNTY IN TENNESSEE... EAST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE... NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF SARDIS AT 303 PM CDT... MOVING EAST AT 29 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CHESTER...DECATUR...HARDIN AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 PM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 313 PM CDT SUN JUN 1 2008 MSZ007-012045- TUNICA MS- 313 PM CDT SUN JUN 1 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTH OF TUNICA AT 313 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 314 PM CDT SUN JUN 1 2008 MSZ013-012045- LAFAYETTE MS- 314 PM CDT SUN JUN 1 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER BURGESS AT 314 PM CDT...MOVING EAST AT 21 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 315 PM CDT SUN JUN 1 2008 ARZ058-012045- PHILLIPS AR- 315 PM CDT SUN JUN 1 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF MARVELL AT 315 PM CDT... MOVING EAST AT 21 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PHILLIPS COUNTY...INCLUDING THE CITIES OF MARVELL AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 106 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
13 thunderstorm wind, 2 hail. Local standard time, as filed.
Penny size hail fell between Dundee and Dubbs.
Straight line winds blew large tree limbs down in Sledge.
Straight line winds blew several large trees down across Coahoma County.
Straight line winds produced some minor damage to a prison building near Tutwiler.
Straight line winds blew a large tree down in Lambert.
Straight line winds blew three trees down in Marks. Power lines were also knocked down and a few shingles were torn off a house.
Straight line winds blew a tree onto a car on Sharkey Road outside of Tippo.
Straight line winds blew metal siding off of a mobile home in Glendora.
Straight line winds knocked several trees down across Tallahatchie County. In addition, a farm shed roof was damaged in Cascilla.
Straight line winds blew several trees down across Yalobusha County. In addition, a roof was damaged in Coffeeville.
Straight line winds blew trees down across southern sections of Calhoun County. Calhoun City received most of the damage. Minor roof damage occurred to a house in Calhoun City from a fallen tree and several power poles were knocked down as well.
Straight line winds blew 15 trees down across Desoto County. Many of the trees brought down power poles and power lines with them as they fell.
Straight line winds knocked trees and power lines down in Amory.
Straight line winds knocked down several trees in Aberdeen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119546, 119666, 119654, 119720, 119725, 119731, 119760, 119755, 119764, 119772, 119779, 119786, 121657, 119784, 119782.